Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

August 21, 20184 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Aug 21, 2018, 8:13 PM EDT for 4 counties in Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2018, 8:13 PM EDT (00:13 UTC)
Expired
Aug 21, 2018, 8:45 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Wind
40

Counties Barrow County, GA, DeKalb County, GA, Gwinnett County, GA, Rockdale County, GA

The radar

The Atlanta radar (KFFC), 75 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
878 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

949 
WWUS82 KFFC 220013
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
813 PM EDT TUE AUG 21 2018
 
GAZ034-035-045>047-220045-
Walton GA-Rockdale GA-Barrow GA-DeKalb GA-Gwinnett GA-
813 PM EDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON...ROCKDALE...
BARROW...DEKALB AND GWINNETT COUNTIES UNTIL 845 PM EDT...

At 812 PM EDT...a line of strong thunderstorms was along a line
extending from near Hog Mountain to Druid Hills...and moving east at
20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Atlanta, Lawrenceville, Decatur, Conyers, Winder, Duluth, Sugar Hill,
Snellville, Suwanee, Buford, Lilburn, Loganville, Chamblee, Norcross,
Doraville, Clarkston, Auburn, Stone Mountain, Dacula and Avondale
Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3400 8358 3372 8388 3374 8392 3371 8391
      3371 8393 3369 8392 3358 8404 3371 8435
      3383 8435 3413 8401
TIME...MOT...LOC 0012Z 285DEG 17KT 3404 8398 3378 8432 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 21, 8:11 PM EDT, 2 minutes earlier.

Area forecast discussion, Aug 21, 8:11 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
811 PM EDT Tue Aug 21 2018

.PREV DISCUSSION... /Issued 328 PM EDT Tue Aug 21 2018/

SHORT TERM /Tonight through Wednesday Night/...
A surface front approaching NW Georgia this afternoon will move
through the forecast area through tomorrow morning, as the upper
level short wave moves off the southeast coast between 12-18Z
tomorrow. Scattered showers and thunderstorms will develop ahead
of the front this afternoon continuing into late this evening. A
few storms could be strong, with isolated severe possible this
afternoon and evening. The convection will diminish as the surface
front pushes to central GA and the short wave pushes east of the
area by midnight. Models are in good agreement showing drier air
pushing into the forecast area beginning tonight through tomorrow.
Areas receiving heavy rainfall will see patchy fog develop around
daybreak, but it should quickly burn off after sunrise. Clouds
after midnight and through the day should be more scattered with
mainly mid and high clouds expect tomorrow. Winds will remain out
of the west, with below normal temperatures expected through the
forecast period.

Atwell

LONG TERM /Thursday through Tuesday/...
The extended forecast will begin dry with diurnal convection
returning by the weekend into early next week. Despite the return of
isolated to scattered showers and thunderstorms, there will be no
large scale focus for widespread heavy rainfall or severe weather
through early next week.

Surface high pressure centered over the Ohio Valley and dry
northwest flow aloft will provide for dry weather and cooler
temperatures on Thursday. As the surface high shifts northeast into
New England on Friday, Atlantic moisture will begin to return to at
least central Georgia on easterly surface flow around the southern
periphery of the high. Coverage should be only isolated to widely
scattered in central Georgia Friday while most of north Georgia will
continue to be dry. Temperatures Thursday and Friday will be around
three to six degrees below normal.

Easterly low-level flow will persist through the weekend as an upper
high begins to build in from the west by Sunday. Despite the upper
high, with continued weak east to southeast surface flow, expect
isolated to scattered diurnal convection to persist into early next
week. With the building high aloft, temperatures will gradually warm
through the weekend into early next week as highs return to the
upper 80s to low 90s.

RW

&&

.AVIATION...
00Z Update...
A line of showers and some isolated thunderstorms are pushing
SE across the area as a frontal boundary moves through. Ceilings
are in the VFR range but may see some very brief periods of MVFR
ceilings if a shower moves over one of the TAF sites over the next
few hours. A drier airmass will move in across the state behind
the front so will see VFR ceilings through tonight and continue
through Wednesday afternoon/evening. Winds are out of the SW and
will turn to the NW through 12z Wed. Wind speeds expected to stay
10kt or less. No issues with VSBYs expected.

//ATL Confidence...00Z Update...
Confidence high on all elements

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  86  67  84 /  40   5   5   0
Atlanta         70  85  67  84 /  40   5   5   0
Blairsville     64  79  57  79 /  40  10   5  10
Cartersville    68  84  63  85 /  30   5   5   5
Columbus        71  88  69  88 /  40   5   5   5
Gainesville     68  84  65  82 /  40   5   5   0
Macon           71  89  69  87 /  50   5   5   5
Rome            68  85  63  85 /  20   5   5   0
Peachtree City  69  85  66  85 /  40   5   5   0
Vidalia         74  91  72  89 /  40  10  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....RW
AVIATION...01
Hazardous weather outlook, Aug 21, 11:32 AM EDT, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1132 AM EDT Tue Aug 21 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221545-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1132 AM EDT Tue Aug 21 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous showers and thunderstorms are expected
mainly this afternoon and evening.

A cold front will move across north and central Georgia through
tonight. Showers and thunderstorms will develop along and ahead
of the front. A few storms could be strong and possibly severe
with the main threats being strong gusty winds, frequent
lightning, and brief heavy rain. Due to the heavy rain, brief
localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated to scattered thunderstorms are possible across parts of
central Georgia Thursday, and then across north and central
Georgia Friday through Monday. A few storms could be strong with
gusty winds and brief heavy rain. Due to the heavy rain, brief
localized flooding is possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 21, 4:49 PM EDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
449 PM EDT TUE AUG 21 2018

GAZ025-036>038-047>050-212115-
Morgan GA-Jackson GA-Walton GA-Oglethorpe GA-Clarke GA-Oconee GA-
Newton GA-Greene GA-
449 PM EDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...SOUTHEASTERN JACKSON...
EASTERN WALTON...NORTHWESTERN OGLETHORPE...CLARKE...OCONEE...
NORTHEASTERN NEWTON AND NORTHWESTERN GREENE COUNTIES UNTIL 515 PM
EDT...

At 448 PM EDT...a line of strong thunderstorms was along a line
extending from Bogart to near Social Circle...and moving east at 25
mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Monroe, Covington, Madison, Watkinsville, Athens, Social Circle,
Oxford, Winterville, Bogart, Crawford, Rutledge, North High Shoals,
Bostwick, Arnoldsville, Good Hope, Bishop, Hull, Jersey, Whitehall
and Athens-Clarke County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3349 8353 3363 8388 3391 8365 3397 8354
      3402 8356 3406 8353 3404 8336 3400 8326
      3401 8323 3400 8322 3403 8318 3401 8301
TIME...MOT...LOC 2048Z 274DEG 20KT 3393 8354 3368 8375

WIND...40MPH
Special weather statement, Aug 21, 5:34 PM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
534 PM EDT TUE AUG 21 2018

GAZ083-095-096-107-212200-
Houston GA-Bleckley GA-Twiggs GA-Pulaski GA-
534 PM EDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOUSTON...
BLECKLEY...SOUTHERN TWIGGS AND NORTHERN PULASKI COUNTIES UNTIL 600 PM
EDT...

At 533 PM EDT...a strong thunderstorm was over Sand Bed, or near
Perry...moving east at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Perry, Cochran, Hawkinsville, Warner Robins, Hayneville, Browndale,
Tarversville, Houston Lake, Mobley Crossing, Elko, Grove Park,
Baileys Park, Royal, Ocmulgee Public Fishing Area, Paulk, Cary,
Pulaski State Prison, Porter, Kathleen and Coley Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3232 8375 3256 8369 3257 8326 3229 8333
      3228 8333 3229 8334 3228 8334 3227 8335
TIME...MOT...LOC 2133Z 280DEG 21KT 3246 8362

WIND...40MPH
Special weather statement, Aug 21, 5:47 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
547 PM EDT TUE AUG 21 2018

GAZ037-038-049-050-212215-
Morgan GA-Oglethorpe GA-Oconee GA-Greene GA-
547 PM EDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORGAN...SOUTHWESTERN
OGLETHORPE...SOUTHEASTERN OCONEE AND GREENE COUNTIES UNTIL 615 PM
EDT...

At 547 PM EDT...a strong thunderstorm was over Wrayswood, or 10 miles
southeast of Watkinsville...moving east at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Greensboro, Union Point, Woodville, White Plains, Siloam, Maxeys,
Buckhead, Stephens, Wrayswood, Barnett Shoals, Greshamville, Daniel
Springs, Carey, Swords, Penfield and Philomath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3369 8300 3366 8295 3362 8298 3363 8299
      3362 8300 3360 8299 3358 8301 3355 8300
      3348 8303 3357 8342 3385 8338 3382 8296
      3380 8298 3378 8298 3373 8295
TIME...MOT...LOC 2147Z 280DEG 21KT 3373 8330

WIND...40MPH
Special weather statement, Aug 21, 6:41 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
641 PM EDT TUE AUG 21 2018

GAZ053-054-056-057-067>070-078-079-212315-
Harris GA-Fayette GA-Lamar GA-Coweta GA-Upson GA-Spalding GA-
Meriwether GA-Talbot GA-Pike GA-Henry GA-
641 PM EDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARRIS...
SOUTHEASTERN FAYETTE...NORTHWESTERN LAMAR...SOUTHEASTERN COWETA...
NORTHWESTERN UPSON...SPALDING...MERIWETHER...NORTHWESTERN TALBOT...
PIKE AND SOUTHERN HENRY COUNTIES UNTIL 715 PM EDT...

At 640 PM EDT...a line of strong thunderstorms was along a line
extending from Vaughn to near Flint Hill...and moving east at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Griffin, Thomaston, Zebulon, Hamilton, Greenville, Peachtree City,
Hampton, Locust Grove, Manchester, Senoia, Pine Mountain, Woodbury,
Milner, Brooks, Warm Springs, Woodland, Molena, Williamson, Orchard
Hill and Meansville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3336 8454 3337 8440 3335 8439 3335 8435
      3338 8435 3341 8400 3331 8406 3332 8407
      3330 8407 3330 8410 3329 8409 3325 8412
      3321 8412 3271 8443 3275 8489
TIME...MOT...LOC 2240Z 261DEG 28KT 3329 8437 3283 8470

WIND...40MPH
Special weather statement, Aug 21, 8:10 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
810 PM EDT TUE AUG 21 2018

GAZ058>060-071-072-081-082-220045-
Butts GA-Putnam GA-Monroe GA-Bibb GA-Crawford GA-Jones GA-Jasper GA-
810 PM EDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTTS...WESTERN
PUTNAM...MONROE...WESTERN BIBB...CRAWFORD...JONES AND JASPER COUNTIES
UNTIL 845 PM EDT...

At 809 PM EDT...a line of strong thunderstorms was along a line
extending from near Calvin to near Culloden...and moving east at 30
mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Macon, Eatonton, Forsyth, Monticello, Roberta, Flovilla, Shady Dale,
Payne, Culloden, Payne City, Lake Tobesofkee, Bradley, Turtle Cove,
Wayside, Round Oak, Russellville, Central Georgia Experiment Stn,
Wesleyan, Blount and Eudora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3274 8418 3280 8415 3280 8412 3293 8412
      3293 8405 3307 8404 3344 8382 3349 8371
      3347 8359 3344 8353 3345 8347 3342 8331
      3269 8375 3263 8386
TIME...MOT...LOC 0009Z 275DEG 26KT 3340 8367 3281 8411

WIND...40MPH
Special weather statement, Aug 21, 8:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
813 PM EDT TUE AUG 21 2018

GAZ034-035-045>047-220045-
Walton GA-Rockdale GA-Barrow GA-DeKalb GA-Gwinnett GA-
813 PM EDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON...ROCKDALE...
BARROW...DEKALB AND GWINNETT COUNTIES UNTIL 845 PM EDT...

At 812 PM EDT...a line of strong thunderstorms was along a line
extending from near Hog Mountain to Druid Hills...and moving east at
20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Atlanta, Lawrenceville, Decatur, Conyers, Winder, Duluth, Sugar Hill,
Snellville, Suwanee, Buford, Lilburn, Loganville, Chamblee, Norcross,
Doraville, Clarkston, Auburn, Stone Mountain, Dacula and Avondale
Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3400 8358 3372 8388 3374 8392 3371 8391
      3371 8393 3369 8392 3358 8404 3371 8435
      3383 8435 3413 8401
TIME...MOT...LOC 0012Z 285DEG 17KT 3404 8398 3378 8432

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:10 PM EDTSpecial Weather StatementFFCBibb, Crawford, Jasper, Jones, Monroe, Putnam35 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.